MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/60; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETABULAR CUP HAP SIZE 52/60; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74122160
Health Effect - Clinical Code Bone Fracture(s) (1870)
Date of Event 10/16/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a revision surgery was performed due to osteolytic defect around the cup and stem, and also sustained a trochanteric fracture near the top of the stem.
 
Additional Manufacturer Narrative
A review of the complaint history for the bhr cup, modular sleeve, modular head, emperion stem and emperion spout was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup, head, stem and spout.Similar complaints have been identified for the sleeve.However, as the device is no longer sold, no action is to be taken.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.Review of manufacturing records did not reveal any waivers, concessions, manufacturing or material abnormalities that could have contributed to this issue.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.No additional risks were identified as result of the reported event.Visual inspection was performed which noted that in diffused light, a wear patch was visible on the bearing surface of the head.There was also damage to the skirt of the head.Fine scratches were observed on the bearing surface of the cup.There were also damage and scratch grooves observed on the cup.On the stem, damage to the neck and partial removal of the coating was noted.Surface texture change and discolouration were observed on the internal sleeve taper.Discolouration was also observed on the external taper of the sleeve as well as the modular head taper and taper of the stem.Wear analysis was performed to review linear and volumetric wear on the cup and modular head.The wear images identified a wear patch on the bearing surface of the head, as well as damage to the skirt.On the cup, two wear patches were identified - one within the bearing surface and one at the edge of the cup.Maximum linear wear for the head was 22.2m whilst on the cup the maximum linear wear was 5.7m for patch 1 and 11.5m for batch 2, for a combined head & cup maximum wear of 33.7m.The maximum depth of material loss on the sleeve taper varied from 8.4m to 18.5m for a deepest material loss of 18.5m.Based on historic wear data, after 11.5 years in vivo, the measured combined linear wear is in line with the expected wear for a non-edge loaded smith and nephew large diameter metal-on-metal device.Two wear patches were measured on the cup, one within the bearing surface, and one at the edge of the cup.Material loss was measured on the internal taper of the sleeve.As medical records are currently available, smith and nephew has not received adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Based on the returned devices and information available the root cause is undetermined after investigation.If additional information becomes available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.

Brand Name
ACETABULAR CUP HAP SIZE 52/60
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house
spa park
leamington spa CV31 3HL
UK  CV31 3HL
MDR Report Key9309263
Report Number3005975929-2019-00394
Device Sequence Number2510011
Product Code NXT
UDI-Device Identifier03596010552327
UDI-Public03596010552327
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2008
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/05/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number74122160
Device Catalogue Number74122160
Device Lot Number33722
Initial Date Received by Manufacturer 10/16/2019
Supplement Date Received by Manufacturer10/29/2020
Initial Report FDA Received Date11/12/2019
Supplement Report FDA Received Date11/05/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71291695/ EMP 19 SLEEVE/ (B)(6); 71291950/ EMP 19 STEM/ (B)(6); 74222154/ BHR MOD HEAD 54MM/ (B)(6); 74222200/ MOD SLEEVE PLUS 0MM 12/14/ (B)(6); 71291695/ EMP 19 SLEEVE/ (B)(4); 71291950/ EMP 19 STEM/ (B)(4); 74222154/ BHR MOD HEAD 54MM/ (B)(4); 74222200/ MOD SLEEVE PLUS 0MM 12/14/ (B)(4)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;